Arkansas, 2017

Drought in Arkansas, March 1 to 31, 2017

March 1 to 31, 2017 · NWS TSA · 7 events in 7 counties and zones

Several rounds of showers and thunderstorms across the region during March 2017 resulted in above average rainfall amounts across much of northwestern Arkansas, and near normal rainfall across west central Arkansas during the month. Extreme Drought (D3) conditions that began the month across west central Arkansas and Severe Drought (D2) conditions across the remainder of the area, were improved…

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Several rounds of showers and thunderstorms across the region during March 2017 resulted in above average rainfall amounts across much of northwestern Arkansas, and near normal rainfall across west central Arkansas during the month. Extreme Drought (D3) conditions that began the month across west central Arkansas and Severe Drought (D2) conditions across the remainder of the area, were improved somewhat by the rainfall received this month. Monetary damage estimates resulting from the drought were not available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 28, 11:37 PM CST, 23 minutes earlier.

Area forecast discussion, Feb 28, 11:37 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1137 PM CST Tue Feb 28 2017

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Cold front moving through eastern Oklahoma and western Arkansas
during the early portion of the TAF period with thunderstorms
occurring along and ahead of the boundary. Will see mainly
VFR conditions outside of the thunderstorms with IFR conditions
found in thunderstorm areas. Conditions improve Wednesday morning
behind the front with gusty northwest winds continuing through
the day.

&&

.PREV DISCUSSION... /Issued 835 PM CST Tue Feb 28 2017/

DISCUSSION...
Have increased pops across far northeast Oklahoma and for
later tonight as a cold front currently across southeast
Oklahoma moves into the area. The latest runs of the HRRR
are beginning to highlight upscale growth of thunderstorms
across northeast Oklahoma as the front moves into the state
and a surface low tracks across the area. Also expect to
see development southward along the front as it moves across
the area overnight. The front is expected to exit the area
to the south and east as we approach sunrise on Wednesday.
Any of the storms that develop tonight are expected to have
the potential become severe with more than adequate shear and
instability in place. Tornadoes, very large hail and damaging
winds of around 70 mph possible.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION...10
Hazardous weather outlook, Feb 28, 8:49 PM CST, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
849 PM CST Tue Feb 28 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011130-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
849 PM CST Tue Feb 28 2017

...SEVERE WEATHER POTENTIAL CONTINUES THROUGH TONIGHT...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.
TORNADO.
	RISK...Elevated.
	AREA...NORTHEAST OKLAHOMA INTO WESTERN ARKANSAS.
	ONSET...ONGOING.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...MUCH OF EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...FAR NORTHEAST OKLAHOMA AND WESTERN ARKANSAS .

DISCUSSION...
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF A COLD FRONT
THAT WILL MOVE THROUGH THE AREA OVERNIGHT. THUNDERSTORMS WILL BEGIN
TO INCREASE ACROSS NORTHEAST OKLAHOMA BEFORE MIDNIGHT WITH THE
FRONT AND THE THUNDERSTORMS QUICKLY SPREADING TO THE EAST AS THE
NIGHT WEARS ON. ANY THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL
TO BE SEVERE WITH VERY LARGE HAIL, WIND GUSTS TO AROUND 70 MPH AND
POSSIBLY TORNADOES. THE THREAT FOR THE THUNDERSTORMS WILL END BEFORE
SUNRISE WEDNESDAY AS THE FRONT EXITS TO THE EAST.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...High Wind Potential.
THURSDAY AND FRIDAY...No Hazards.
SATURDAY...High Wind Potential.
SUNDAY...Thunderstorm Potential...High Wind Potential.
MONDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Breezy northwesterly winds will prevail on Wednesday
behind the passing cold front.  A return to warmer
temperatures and gusty south winds arrive on Saturday.
This will raise fire weather concerns.  Thunderstorm
chances increase on Sunday along as the next storm
system moves through the Plains.

weather.gov/tulsa Contains additional information.

In the hours before

Special weather statement, Feb 28, 10:42 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1042 PM CST TUE FEB 28 2017

OKZ055-010515-
Washington OK-
1042 PM CST TUE FEB 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WASHINGTON COUNTY UNTIL
1115 PM CST...

At 1042 PM CST, a strong thunderstorm was located 4 miles northwest
of Hulah, moving east at 55 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations in or near the path include...
Copan...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A tornado watch remains in effect until 400 AM CST for northeastern
Oklahoma.

LAT...LON 3694 9579 3690 9600 3700 9600 3700 9579
TIME...MOT...LOC 0442Z 250DEG 49KT 3699 9607

Lacy
Special weather statement, Feb 28, 10:59 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Tulsa OK
1059 PM CST TUE FEB 28 2017

OKZ054-055-010530-
Osage OK-Washington OK-
1059 PM CST TUE FEB 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSAGE AND NORTHERN
WASHINGTON COUNTIES UNTIL 1130 PM CST...

At 1059 PM CST, a strong thunderstorm was located near Hulah, moving
northeast at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Copan...                          Hulah...
Wah Sha She State Park...

A tornado watch remains in effect until 400 AM CST for northeastern
Oklahoma.

LAT...LON 3694 9579 3694 9581 3690 9581 3683 9612
      3694 9619 3700 9607 3700 9579
TIME...MOT...LOC 0459Z 245DEG 46KT 3691 9608

Lacy
Special weather statement, Feb 28, 11:06 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1106 PM CST TUE FEB 28 2017

OKZ055>057-010530-
Craig OK-Nowata OK-Washington OK-
1106 PM CST TUE FEB 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR CRAIG...NORTHERN WASHINGTON AND
NOWATA COUNTIES UNTIL 1130 PM CST...

At 1105 PM CST, a gust front from strong thunderstorms was located
along a line extending from South Coffeyville to 4 miles southeast
of Wann to near Dewey. Movement was east at 55 mph.

Wind gusts of 50 to 55 mph will be possible with the gust front.

Locations in or near the path include...
Bartlesville...                   Nowata...
Dewey...                          South Coffeyville...
Welch...                          Delaware...
Bluejacket...                     Lenapah...
Wann...                           Hollow...
Centrailia...                     Pyramid Corners...
Centralia...

A tornado watch remains in effect until 400 AM CST for northeastern
Oklahoma.

LAT...LON 3699 9504 3697 9504 3695 9499 3682 9500
      3665 9530 3669 9600 3671 9600 3690 9591
      3700 9578 3700 9501
TIME...MOT...LOC 0505Z 273DEG 58KT 3699 9560 3688 9573 3680 9591

Lacy
Special weather statement, Feb 28, 11:35 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1135 PM CST TUE FEB 28 2017

OKZ056>058-010630-
Craig OK-Ottawa OK-Nowata OK-
1135 PM CST TUE FEB 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR CRAIG...OTTAWA AND CENTRAL NOWATA
COUNTIES UNTIL 1230 AM CST...

At 1134 PM CST, a gust front from strong thunderstorms was located
along a line extending from near Chetopa to 5 miles east of Nowata.
Movement was east at 45 mph.

Wind gusts up to 50 mph will be possible with the gust front.

Locations in or near the path include...
Miami...                          Nowata...
Commerce...                       Fairland...
Quapaw...                         Welch...
Delaware...                       Bluejacket...
Wyandotte...                      Lenapah...
Treece...                         Picher...
Narcissa...                       Ottawa...
Peoria...                         Cardin...
Hollow...                         Centrailia...
Pyramid Corners...                Centralia...

This includes Interstate 44 between mile markers 295 and 324.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A tornado watch remains in effect until 400 AM CST for northeastern
Oklahoma.

LAT...LON 3700 9462 3671 9462 3671 9581 3678 9581
      3689 9575 3694 9541 3700 9541
TIME...MOT...LOC 0534Z 275DEG 41KT 3702 9510 3671 9555

Lacy
Special weather statement, Feb 28, 11:39 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1139 PM CST TUE FEB 28 2017

OKZ070-071-073>075-010615-
Haskell OK-Pittsburg OK-Latimer OK-Muskogee OK-McIntosh OK-
1139 PM CST TUE FEB 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR HASKELL...SOUTHERN MCINTOSH...
NORTHERN LATIMER...PITTSBURG AND SOUTHEASTERN MUSKOGEE COUNTIES UNTIL
1215 AM CST...

At 1139 PM CST, strong thunderstorms were located along a line
extending from near Crowder to 4 miles southeast of Scipio. Movement
was east at 70 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations in or near the path include...
Mcalester...                      Wilburton...
Stigler...                        Hartshorne...
Krebs...                          Quinton...
Savanna...                        Red Oak...
McCurtain...                      Crowder...
Whitefield...                     Alderson...
Kinta...                          Canadian...
Tamaha...                         Indianola...
Ashland...                        Haywood...
Mc Curtain...                     Lequire...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A tornado watch remains in effect until 400 AM CST for east central
Oklahoma. A tornado watch also remains in effect until 600 AM CST for
southeastern and east central Oklahoma.

LAT...LON 3505 9609 3506 9607 3509 9606 3512 9603
      3512 9601 3515 9601 3541 9495 3539 9493
      3497 9494 3472 9609
TIME...MOT...LOC 0539Z 252DEG 60KT 3512 9564 3500 9592

Lacy
Local storm report, Feb 28, 11:40 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1140 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     HAIL             3 N COPAN               36.94N 95.93W
02/28/2017  E1.00 INCH       WASHINGTON         OK   BROADCAST MEDIA

            NICKEL TO QUARTER SIZED HAIL AT HIGHWAY 75 AND W 500 RD.

&&

KAH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Benton

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Benton forecast zone
Reported by
Official NWS Observations
Coordinates
36.339, -94.256 (the zone’s center; the record gives no point)

Drought, Carroll

When
March 1, 12:00 AM CST to March 28, 6:00 AM CST
Where
Carroll forecast zone
Reported by
Official NWS Observations
Coordinates
36.341, -93.538 (the zone’s center; the record gives no point)

Drought, Crawford

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Crawford forecast zone
Reported by
Official NWS Observations

Drought, Franklin

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Official NWS Observations

Drought, Madison

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Madison forecast zone
Reported by
Official NWS Observations
Coordinates
36.011, -93.725 (the zone’s center; the record gives no point)

Drought, Sebastian

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Sebastian forecast zone
Reported by
Official NWS Observations

Drought, Washington

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
35.979, -94.216 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682112, 682113, 682114, 682115, 682116, 682117, 682118.